You are here
Tramadol Associated With Increased Risk of Hospitalization for Hypoglycemia
The opioid pain reliever tramadol (Ryzolt, Purdue Pharma) appears to be associated with an increased risk of hospitalization for hypoglycemia, a potentially fatal condition, according to a report published online in JAMA Internal Medicine.
The use of tramadol hydrochloride, a weak opioid, has increased steadily worldwide. However, concerns have been raised about the drug and its increased risk for hypoglycemia.
Because of increasing use of the physician-prescribed pain reliever, researchers at McGill University and at the Jewish General Hospital in Montreal, Canada, examined whether tramadol, compared with codeine, was associated with an increased risk of hypoglycemia severe enough to send patients to the hospital.
The authors analyzed a database of patients newly treated with tramadol or codeine for non-cancer pain between 1998 and 2012 using information from the U.K. The study included 334,034 patients (28,100 new users of tramadol and 305,924 new users of codeine), of whom 1,105 were hospitalized for hypoglycemia during an average follow-up period of 5 years; 112 of these cases were fatal.
The study results indicate that, compared with codeine, tramadol was associated with a greater than twofold increased risk of hospitalization for hypoglycemia, especially during the first 30 days the pain reliever was used.
“Although rare, tramadol-induced hypoglycemia is a potentially fatal adverse event. The clinical significance of these novel findings requires additional investigation,” the authors concluded.
Source: McGill University; December 8, 2014.